Joint supplements vs. Injections

I have a 10 yr. old Gelding that I Barrel Race. He supposedly has had joint problems in the past but I don't see anything obvious with him at this time. My questions is, should I be ...I have a 10 yr. old Gelding that I Barrel Race. He supposedly has had joint problems in the past but I don't see anything obvious with him at this time. My questions is, should I be ...

Story originally posted by: Michael Lowder, DVM, MS Univ. of GA School of Veterinary Medicine

Dr. Lowder:

I have a 10 yr. old Gelding that I Barrel Race. He supposedly has had joint problems in the past but I don’t see anything obvious with him at this time. My questions is, should I be supplying him with any particular joint medication to help him, or to prevent any future joint problems? If you recommend a joint medication, which one should I use. I don’t mind spending the money on a joint supplement but there are so many out there that I am not sure which one is the most effective for the money.

Thanks, John

John,

An excellent question. The only way to know for sure if your horse has any joint problems is to have his hocks radiograph. The x-rays will be money well spent as it will let you know if you have a problem and if so, then you can worry about a supplement. If not then you have saved a lot of money on supplementation that wasn’t needed. That said, you can try any joint supplement that has both glucosamine HCL and Chondroitin sulfate in it. I can not recommend a specific one. Talk with you local vet and see what they have had success with.

Thanks, Dr. Lowder

The author cannot be responsible if this information is misunderstood or misconstrued because it has been taken out of context. The concepts and techniques discussed in this answer are meant for experienced horsemen. Because of the nature of electronically transferred information, the integrity or security of this message cannot be guaranteed. No valid patient client relationship is implied or inferred and always consult with you local veterinarian.<P>